Managing Chemotherapy Side Effect: Swelling in the Hands and FeetTreatment & Doctors
Written by Ben Leer
Asbestos.com is the nation’s most trusted mesothelioma resource
The Mesothelioma Center at Asbestos.com has provided patients and their loved ones the most updated and reliable information on mesothelioma and asbestos exposure since 2006.
Our team of Patient Advocates includes a medical doctor, a registered nurse, health services administrators, veterans, VA-accredited Claims Agents, an oncology patient navigator and hospice care expert. Their combined expertise means we help any mesothelioma patient or loved one through every step of their cancer journey.
More than 30 contributors, including mesothelioma doctors, survivors, health care professionals and other experts, have peer-reviewed our website and written unique research-driven articles to ensure you get the highest-quality medical and health information.
About The Mesothelioma Center at Asbestos.com
- Assisting mesothelioma patients and their loved ones since 2006.
- Helps more than 50% of mesothelioma patients diagnosed annually in the U.S.
- A+ rating from the Better Business Bureau.
- 5-star reviewed mesothelioma and support organization.
My family has only the highest compliment for the assistance and support that we received from The Mesothelioma Center. This is a staff of compassionate and knowledgeable individuals who respect what your family is experiencing and who go the extra mile to make an unfortunate diagnosis less stressful. Information and assistance were provided by The Mesothelioma Center at no cost to our family.LashawnMesothelioma patient’s daughter
How to Cite Asbestos.com’s Article
Leer, B. (2020, October 16). Managing Chemotherapy Side Effect: Swelling in the Hands and Feet. Asbestos.com. Retrieved December 5, 2023, from https://www.asbestos.com/blog/2012/03/12/chemotherapy-side-effect-swelling-hands-feet/
Leer, Ben. "Managing Chemotherapy Side Effect: Swelling in the Hands and Feet." Asbestos.com, 16 Oct 2020, https://www.asbestos.com/blog/2012/03/12/chemotherapy-side-effect-swelling-hands-feet/.
Leer, Ben. "Managing Chemotherapy Side Effect: Swelling in the Hands and Feet." Asbestos.com. Last modified October 16, 2020. https://www.asbestos.com/blog/2012/03/12/chemotherapy-side-effect-swelling-hands-feet/.
When chemotherapy is a component of your mesothelioma treatment, you may experience swelling in your hands and feet. Also known as edema, this side effect can cause limitations for you while you’re on the road to recovery.
There is one major way to avoid edema, and there are several easy steps you can take to deal with any swelling you experience. The big tip: Stay away from salty foods.
How and Why Salt Causes Swelling
Salt and its main component, sodium, are the main causes of water retention in the body. Because sodium is an electrolyte, our bodies rely on it to regulate hydration. Other important functions moderated by electrolytes include blood pH balance, muscle contractionsand nerve function.
Our kidneys also play a role in water retention, as they regulate the level of electrolytes in our bloodstream. The kidneys process chemotherapy drugs circulating throughout our bodies as well. After lengthy or multiple chemotherapy treatments, the kidneys may become averse to functioning at full strength, which causes our bodies to retain water and swell.
Reducing Your Sodium Intake
You should meet with your doctor to discuss the sodium requirements of your diet.Consider how much sodium you consume from food and beverages. Do you find yourself drinking lots of energy drinks or sport drinks? Do you snack on salty foods often? Checking food and drink labels for sodium content is a great way to track your sodium intake throughout the day.
Watch out for these common high sodium foods:
- Bottled pasta sauce
- Fast food
- Salad dressings
- Lunch meats
- Preserved foods
How to Control Swelling
If you notice your body is beginning to swell, first remove any jewelry that could restrict circulation.You wouldn’t want to be in an emergency situation where a doctor has to cut off a family treasurelike a ring or bracelet.
Tips to help reduce Swelling:
- Elevate your feet and avoid crossing your legs
- Avoid standing for extended periods of time
- Use compression stockings
- Weigh yourself daily
- Take your medications as prescribed
Remember that salt can cause temporary weight gain from the retainedwater. You should notify your doctor if you gain more than five pounds during treatment.
More Ways to Keep an Eye on Edema
When you go out to eat with friends and family, think about the amount of salt you have already consumed and how many meals you have left in the day. Restaurants are required to provide customers with the nutritional value of their food upon request, and most major chains also postthis information online. Also, you can always ask the chef to prepare your meal with no salt.
When it comes to chemotherapy, each drug has its own set of side effects. And it is not uncommon for mesothelioma patients to receive a combination of two or more drugs during treatment. Somepatients react differently thanothers because we all havea uniquebiology. During the course of treatment, keep a written record of the side affects you experience and share them with your doctor during your next visit.
Considering most mesothelioma patients are older than 51,you may have already spoken to your doctor about your sodium consumption.Creating diet restrictionsbased onhow your body reacts to chemotherapy treatment may be the best way to minimize adverse reactions. The road to recovery doesn’t have to be burdened with edema.
How did you reduce swelling from chemotherapy treatment?